New York, 2008

Lake-Effect Snow in New York, December 7, 2008

December 7, 2008 · NWS BGM · 1 event in 1 county or zone

A complex area of low pressure tracked from the eastern Great Lakes to the maritimes of Canada from the evening of the 6th to the evening of the 7th. The area of low pressure strengthened into a major winter storm drawing cold westerly winds into New York state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex area of low pressure tracked from the eastern Great Lakes to the maritimes of Canada from the evening of the 6th to the evening of the 7th. The area of low pressure strengthened into a major winter storm drawing cold westerly winds into New York state. The cold westerly winds across the warmer waters of Lake Ontario brought a band of lake effect snow across Oneida county on the 7th. The heaviest snow fell in the northern parts of the county where up to 10 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 7, 12:06 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 7, 12:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1206 PM EST SUN DEC 7 2008

.SYNOPSIS...
A COLD FRONT WILL PASS THRU THE AREA TODAY BRINGING LAKE EFFECT
SNOW SHOWERS AND MUCH COLDER AIR. HIGH PRESSURE WILL BUILD INTO
THE AREA LATER TONIGHT AND BRING THE LOWEST TEMPERATURES SEEN
THIS FALL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD AIR IS FLOODING SOUTHEAST ACROSS THE AREA THIS AFTERNOON WITH
LAKE EFFECT SNOW SHOWERS IN ALL AREAS. MOST PERSISTENT LAKE
EFFECT SNOW HAS BEEN OVER NORTHWEST ONEIDA COUNTY WHERE AMOUNTS
ARE PROBABLY APPROACHING 6 INCHES. ELSEWHERE BANDS OF SNOW SHOWERS
WITH SOME BREAKS ARE OCCURRING FROM SYR SOUTH INTO FAR NORTHERN
PA.

FLOW IS PROGGED TO SHIFT MORE NORTHERLY DURING THE NEXT FEW HOURS.
BASED ON THIS EXPECT THE HEAVIER SNOW OVER NORTHERN ONEIDA COUNTY
TO BEGIN TO SHIFT SOUTH... WITH SNOW PROBABLY DIMINISHING BY 2 TO
4 PM. HOWEVER... TOTAL ACCUMULATIONS BY THEN WILL LIKELY EXCEED 7
INCHES SO WILL BE UPGRADING TO A WARNING FOR NORTHERN ONEIDA
COUNTY. ELSEWHERE MULTIBANDS SHOULD TEND TO SHIFT SOUTH BUT WILL
BE ACCUMULATING ENOUGH TO VERIFY THE ADVISORY IN THE ADVISORY
AREA. WILL HAVE TO WATCH FOR THE POSSIBILITY THAT A HEAVIER SNOW
BAND SHIFTS DOWN INTO THE SYR TO UCA AREA FOR AWHILE LATE THIS
AFTERNOON... BUT THE DURATION OF THAT EVENT WILL PROBABLY NOT BE
ENOUGH TO WARRANT A WARNING. OUTSIDE OF THE ADVISORY AREAS SNOW
SHOWERS WILL NOT BE ACCUMULATING ANYTHING MORE THAN AN INCH OR SO.

WINDS HAVE BEEN GUSTING TO 30 TO 35 KTS IN MANY AREAS LATE THIS
MORNING. WITH THE FALL/RISE COUPLET MOVING THROUGH THE AREA LATE
THIS MORNING... DO NOT EXPECT WINDS TO GET MUCH STRONGER THAN
CURRENT VALUES. ALSO VAD WIND PROFILES AT BGM AND BUF CONTINUE TO
ONLY SHOW ABOUT 30 KTS OF WIND IN THE MIXED LAYER. BASED ON ALL OF
THIS EXPECT WINDS TO REMAIN BELOW ADVISORY CRITERIA THIS
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
FCST DOESN/T GET ANY EASIER IN THE SHRT TERM PD. MODELS SHOW A
QUICK WRM UP AND A RETURN TO AT LEAST NRML AND PERHAPS ABV NRML
CONDS. DFRNCS IN THE NAM AND GFS ARE SIGNIFICANT AS THE NAM SHOWS
A MORE PROGRESSIVE AND OPEN WV PASSING LATE TUE. THIS RESULTS IN A
VERY LIMITED WRM UP AND A RETURN TO CAA EARLY WED. OPERATIONAL GFS
SHOWS A MUCH STRONG AND CLSD SFC SYSTEM RIDING UP WEST OF THE FCST
AREA WITH A SIGNIFICANT WRM UP AND MUCH MORE PCPN. CAA DOESN/T
BEGIN UNTIL THU. GIVEN THE RATHER PROGRESIVE SHRT WV AND NEUTRAL
TROF AXIS...GFS SFC SOLN SEEMS A BIT OVERDVLPD...AS DOES IT/S QPF.

GIVEN THE UNCERTAINTY HAVE ELCTED TO MAKE FEW CHGS TO THE FCST FOR
THE SYSTEM...AND ALLOW LTR SHIFTS TO MAKE ADJUSTMENTS. CRNT FCST
OF A SLOW CHGOVER FROM SNOW TO MIXED SEEMS TO MAKE SENSE AND SHOWS
THE UNCERTAINTY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE TO DIVERGE IN THEIR SOLNS FOR THE EXTNDD PORTION
OF FCST. 12Z ECMWF STARTS OUT QUICKER WITH FRONTAL PASSAGE FOR WED
WITH CDFNT BISECTING CWA 12Z WED. 00Z GFS LAGS FRONT BACK TO THE
WEST...JUST ENTERING NRN OH BY THIS SAME TIME. A WED MRNG FRONTAL
PASSAGE HAS SEEMED TO BE MOST CONSISTENT PAST SEVERAL RUNS AND
WILL TREND TWD EURO...WHICH IS IN EXCELLENT AGREEMENT WITH PVS
FCST. THIS WUD GIVE AREA MAINLY RAIN ON WED WITH A MIX OF RA/SN
AND POSSIBLE SLEET JUST BEGINNING BY LATE WED AFTN INTO EVENING.
H8 TEMPS DROP WED NIGHT ALLOWING PCPN TO TRANSITION TO ALL SNOW.
BY 00Z THUR...EURO IS MUCH FURTHER EAST WITH SYSTEM THAN GFS WITH
MUCH COLDER H8 TEMPS ALREADY MVNG IN.

MODEL TRENDS GET WORSE AFT THIS PT WITH GFS DVLPNG COASTAL LOW
THUR MRNG AND EURO SUPPRESSED FURTHER TO THE SOUTH WITH IT. BOTH
SOLNS RIDE LOPRES CENTER UP ERN SEABOARD BUT EURO LAGS 12-18 HRS
BHND GFS. IT ALSO TRENDS CENTER FURTHER OFF COAST THAN DOES GFS.
EITHER WAY...APPEARS AS IF SRN STREAM BCMS ACTIVE TO INDUCE SOME
KIND OF SFC LOW ACRS SERN U.S. BY WEEKS END.

THUS LONG TERM CONTS TO BE A VRY LOW CONFIDENCE FCST WITH TIMING
DIFFERENCES ONLY AMPLIFYING FURTHER OUT IN THE EXTNDD. HV PRETTY
MUCH STAYED THE COURSE WITH CURRENT GRIDS REFLECTING EARLIER HPC
THINKING.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ARTIC CDFNT CRNTLY ENTERING WRN SXNS OF THE BGM CWA...AND WILL
PASS THRU THE AREA BY 15Z. WINDS PICKING UP OUT OF THE W AND NW
BEHIND THE FNT...INCRSNG TO 20-30 G40-45KT BT LATE MRNG/ERLY AFTN.
MVFR CONDITIONS WILL PREVAIL OVER MOST OF THE AREA WITH
-SHSN...BUT AT SYR/RME XPCT IFR TO BRIEF LIFR IN +SHSN/BLSN LATER
THIS MRNG INTO THE AFTN HRS. ACTIVITY WILL GRADUALLY DIMINISH AT
THESE LOCATIONS THIS EVNG...BUT SCT MVFR STILL LIKELY ACRS UPSTATE
IN CLDS AND SCT -SHSN. WINDS TNGT NW 15-25.

OUTLOOK...

MON-MON NGT...BRIEF VFR UNDER HIPRES.

TUE NIGHT-WED...WIDESPREAD IFR/MVFR AS PCPN TRANSITIONS TO RAIN.

WED NGT/THU...SCT MVFR IN NNW FLOW AND MULTIBAND LES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     NYZ009-017-018-036-037-044>046.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...
Hazardous weather outlook, Dec 7, 4:11 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EST SUN DEC 7 2008

NYZ009-017-018-036-037-044>046-080915-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-
411 AM EST SUN DEC 7 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-080915-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
411 AM EST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...ARCTIC COLD FRONT WILL BRING STRONG WINDS...SNOW...AND MUCH
COLDER AIR TO THE REGION TODAY...

A STRONG COLD FRONT WILL PASS THROUGH THE REGION DURING TODAY. AS THIS
FRONT PASSES...SNOW SHOWERS...AND A FEW SNOW SQUALLS ARE POSSIBLE.
THESE SQUALLS MAY LOCALLY REDUCE VISIBILITIES BELOW ONE HALF MILE
CAUSING DIFFICULT DRIVING CONDITIONS. DURING THE AFTERNOON AND
INTO TONIGHT...MUCH COLDER AIR WILL MOVE INTO THE REGION ON STRONG
WESTERLY WINDS. SUSTAINED WINDS OF 25 MPH ARE POSSIBLE WITH GUSTS
UP TO 40 MPH CAUSING BLOWING OF ANY SNOW THAT HAS FALLEN. THESE
WINDS...COMBINED WITH TEMPERATURES FALLING INTO THE LOWER 20S
SUNDAY AFTERNOON...AND INTO THE TEENS SUNDAY EVENING WILL CAUSE
WIND CHILLS TO FALL TO AROUND ZERO.

PLEASE USE CAUTION WHEN TRAVELING ON SUNDAY AS ROAD CONDITIONS MAY
CHANGE RAPIDLY. ALSO...PLEASE PLAN TO DRESS ACCORDINGLY AS THE
COLDER AIR MOVES INTO REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 7, 9:04 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 AM EST SUN DEC 7 2008

NYZ017-018-025-036-044>046-056-057-071500-
BROOME NY-CAYUGA NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON
NY-ONONDAGA NY-OTSEGO NY-TOMPKINS NY-
904 AM EST SUN DEC 7 2008

...SNOW SQUALL MOVING ACROSS THE AREA...

* AT 857 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SNOW SQUALLS ACROSS PARTS OF CHENANGO...
CORTLAND...NORTH CENTRAL BROOME...NORTHEASTERN TOMPKINS...
SOUTHEASTERN CAYUGA...SOUTHEASTERN ONONDAGA...SOUTHERN MADISON...
WESTERN DELAWARE AND OTSEGO COUNTIES. THE SQUALLS MAY PRODUCE A
QUICK ONE TO TWO INCHES OF SNOWFALL THROUGH 10 AM.

* LOCATIONS THAT WILL BE EFFECTED BY THE SNOW SQUALLS INCLUDE AFTON...
BAINBRIDGE...CINCINNATUS...CORTLAND...DRYDEN...GREENE...GROTON...
GUILFORD...HAMILTON...HOMER...LA FAYETTE...LOCKE...MARATHON...NEW
BERLIN...NORWICH...OTSELIC...OXFORD...PREBLE...SHERBURNE...
SIDNEY...TRUXTON...TULLY AND UNADILLA.

CONDITIONS CAN DETERIORATE AND CHANGE RAPIDLY OVER SHORT TRAVEL
DISTANCES IN SNOW SQUALLS. SOME LOCATIONS MAY BE EXPERIENCING VERY
HEAVY SNOWFALL AND WHITEOUT CONDITIONS, IF DRIVING, SLOW DOWN AND
ANTICIPATE RAPIDLY CHANGING TRAVEL CONDITIONS.

GILT
Special weather statement, Dec 7, 11:37 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1137 AM EST SUN DEC 7 2008

NYZ009-037-071730-
ONEIDA NY-
1137 AM EST SUN DEC 7 2008

...LAKE EFFECT SNOW BAND PRODUCING HEAVY SNOWFALL ACROSS THE AREA...

* A BAND OF LAKE EFFECT SNOW STRETCHED ACROSS NORTHERN ONEIDA
COUNTY. SNOWFALL RATES IN THE BAND MAY REACH 2 INCHES AN HOUR,
MAINLY ACROSS THE NORTHWEST CORNER OF THE COUNTY. A GUSTY WESTERLY
WIND, AT 15 TO 35 MPH, WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW, CAUSING NEAR WHITEOUT CONDITIONS.

* LOCATIONS THAT WILL BE EFFECTED BY THE SNOW BANDS INCLUDE AVA...
  BOONVILLE...CAMDEN...FLORENCE...FRENCHVILLE...GLENMORE...
  HAWKINSVILLE...HINCKLEY...NORTH WESTERN...POINT ROCK...PROSPECT...
  STOKES CORNER...SYLVAN BEACH...WESTERNVILLE AND WOODGATE.

CONDITIONS CAN DETERIORATE AND CHANGE RAPIDLY OVER SHORT TRAVEL
DISTANCES IN LAKE EFFECT SNOW. IF DRIVING, SLOW DOWN AND ANTICIPATE
RAPIDLY CHANGING TRAVEL CONDITIONS.

GILT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
December 7, 12:30 PM EST to 7:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow accumulated nearly 10 inches across parts of Northern Oneida county. Point Rock measured 9.5 inches.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141489.